Good question. Have you talked with your mother's doctor about the side effects of some of the OTC and prescription medications she's using? It might be time to touch base with him or her and mention you're noticing a decrease in her memory.
And, as you mentioned, some drugs can cause behavior that mimics dementia. According to a Mayo Clinic report "A single medicine may trigger such a reaction in an older person or in someone whose liver fails to eliminate the drug normally. Interactions among two or more drugs may lead to reversible symptoms of dementia as well."
If your mother has been examined and dementia has been ruled out by the doctor, there may be some other issues causing the dementia-like symptoms as well. Here's a few other possibilities ....
* Metabolic abnormalities. Decreased thyroid function (hypothyroidism) can result in apathy or depression that mimics dementia. Hypoglycemia, a condition in which there isn't enough sugar in the bloodstream, can cause confusion or personality changes. Pernicious anemia caused by an inability to absorb vitamin B-12 also can cause cognitive changes.
* Nutritional deficiencies. Chronic alcoholism can result in deficiencies of thiamin (vitamin B-1), which can seriously impair mental abilities. Severe deficiency of niacin (vitamin B-3) may cause pellagra, a neurological illness with features of dementia. Dehydration also can cause confusion that may resemble dementia.
* Emotional problems. The confusion, apathy and forgetfulness associated with depression are sometimes mistaken for dementia, particularly in older individuals.
* Infections. Meningitis and encephalitis, which are infections of the brain or the membrane that covers it, can cause confusion, memory loss or sudden dementia. Untreated syphilis can damage the brain and cause dementia.
* Normal-pressure hydrocephalus. If cerebrospinal fluid builds up in the ventricles of the brain, the brain tissue is compressed even though the fluid pressure remains normal. This may cause dementia. If this condition is identified in time, it may be treated by draining the excess fluid via a tube (shunt) leading into the abdomen.
For further details, please visit this link.
Has your mother been examined for dementia or do any of the above scenarios apply to your mother? Also, what is the name of the pill your mother is using for memory?